Arkansas, 2012Damaging Winds and Lightning Strike in Arkansas, August 1 to 2, 2012
August 1 to 2, 2012 · NWS LZK · 8 events in 5 counties and zones
High pressure, which had been nearly stationary over Arkansas, shifted to the west, allowing areas of low pressure aloft to move southeastward into Arkansas periodically. Scattered thunderstorms developed with each of the low pressure areas and isolated storms became severe on the 1st and 2nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $3.5 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure, which had been nearly stationary over Arkansas, shifted to the west, allowing areas of low pressure aloft to move southeastward into Arkansas periodically. Scattered thunderstorms developed with each of the low pressure areas and isolated storms became severe on the 1st and 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 1, 2:09 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 1, 2:09 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
309 PM CDT WED AUG 1 2012
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
HEAT CONTINUES TO BE THE MAIN CONCERN WITH THIS FORECAST...ALONG
WITH RAIN CHANCES. EVEN WITH CLOUD COVER AND RAINFALL THIS
MORNING...TEMPERATURES HAVE REBOUNDED NICELY THIS AFTERNOON...WITH
AREAS FROM LITTLE ROCK AND WEST CLIMBING OVER THE CENTURY MARK.
ANOTHER MCV OVER SOUTHEAST KANSAS WILL MOVE SOUTHEAST INTO THE AREA
TONIGHT...AND CONTINUED RAIN CHANCES THROUGH THE OVERNIGHT HOURS.
WITH A SIMILAR SET UP THURSDAY TO TODAY...THINK THAT HEAT INDEX
READINGS WILL REMAIN A CONCERN...WITH THE HEAT ADVISORY CONTINUING
THROUGH THURSDAY AFTERNOON. SOME PLACES IN NORTHERN ARKANSAS MAY NOT
QUITE REACH CRITERIA...BUT WITH SEVERAL DAYS OF HOT
TEMPERATURES...HAVE KEPT ALL AREAS IN THE ADVISORY.
AS RIDGE OF HIGH PRESSURE CONTINUES TO SLOWLY MOVE WEST...NORTHWEST
FLOW WILL BRING SEVERAL IMPULSES INTO THE REGION. WHILE RAIN CHANCES
WILL NOT BE HIGH...THERE MAY BE ENOUGH CLOUD COVER ASSOCIATED WITH
THE FEATURES TO HELP KEEP HEAT INDEX READINGS IN CHECK. HAVE HELD
OFF ON EXTENDING HEAT ADVISORY INTO FRIDAY DUE TO THE RAIN AND
CLOUDS...EVEN THOUGH TEMPERATURES WILL REMAIN HOT.
&&
.LONG TERM...SUNDAY THROUGH WEDNESDAY
MODELS RMN IN DECENT AGREEMENT THRU THE FCST PD. A STRONG UPR TROF
WL BE MOVG EWD THRU THE GREAT LAKES REGION AND NERN PART OF THE
NATION HEADING INTO EARLY NEXT WEEK. MEANWHILE...THE PERSISTENT UPR
RDG WL RETROGRADE WWD INTO THE ROCKIES...PLACING AR ON THE ERN
PERIPHERY OF THE RDG. AS A RESULT...A FNTL BNDRY WL APCH NRN AR ON
SUN AND IS PROGGED TO PUSH INTO CNTRL AR BEFORE STALLING OUT. THE
QUESTION RMNS IS HOW FAR S WL THE BNDRY MOVE INTO THE FA. KEPT POPS
IN 20-30 PERCENT RANGE THRU MOST OF THE PD. DISREGARDED THE GFS QPF
OUTPUT AS IT CONTS TO SUFFER FM CONVECTIVE FEEDBACK ISSUES.
THE BNDRY WL EVENTUALLY WASH OUT HEADING INTO THE MIDDLE OF NEXT
WEEK...WITH JUST THE TYPICAL WDLY SCTD DIURNAL CONVECTION POSSIBLE.
TEMPS WL RMN AT ABV NORMAL LVLS THRU THE PD.
&&
.FIRE WEATHER...
DANGEROUS WILDFIRE CONDITIONS WILL CONTINUE FOR THE NEXT SEVERAL
DAYS AS VERY HOT CONDITIONS AND MAINLY DRY CONDS PERSIST. THE VERY
DRY VEGETATION THAT IS IN PLACE AS A RESULT OF THE ONGOING SEVERE TO
EXCEPTIONAL DROUGHT WILL ONLY ADD TO THE WILDFIRE THREAT.
THE WILDFIRE THREAT RANGES FROM HIGH TO EXTREME ACROSS ALL OF THE
STATE. EXPECT WINDS OF 8 TO 15 MPH THE NEXT SEVERAL DAYS...WITH
HIGHER GUSTS IN SOME AREAS. MINIMUM RELATIVE HUMIDITY VALUES WILL
GENERALLY RANGE FROM 30 TO 40 PERCENT IN THE COMING DAYS...WITH SOME
LOCATIONS OVER WRN AR FALLING JUST BELOW 30 PERCENT. MANY COUNTIES
ACRS AR REMAIN UNDER BURN BANS...AND ANY FIRE WILL QUICKLY SPREAD
OUT OF CONTROL.
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR ARKANSAS-BAXTER-BOONE-
BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-DESHA-
DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-IZARD-
JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-MONROE-
MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.
&&
SHORT TERM...58 / LONG TERM...44
Hazardous weather outlook, Aug 1, 4:00 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED AUG 1 2012
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT WED AUG 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT TODAY FOR A LARGE PART OF ARKANSAS
DUE TO THE CONTINUED HOT TEMPERATURES AND ELEVATED HUMIDITY.
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO NEAR 110
DEGREES.
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS
ARKANSAS TODAY...MAINLY OVER NORTHERN...CENTRAL TO SOUTHERN
AREAS. AN ISOLATED STRONG STORM MAY BE SEEN...BUT THE OVERALL
SEVERE STORM THREAT WILL BE VERY LOW. ANY RAIN THAT IS SEEN WILL
HAVE LITTLE AFFECT ON THE OVERALL DROUGHT CONDITIONS.
THE STATE REMAINS IN A HIGH TO EXTREME WILDFIRE DANGER DUE TO THE
ONGOING DROUGHT CONDITIONS AND BONE DRY VEGETATION. MOST COUNTIES
HAVE BURN BANS IN PLACE. OUTDOOR BURNING OF ANY KIND IS STRONGLY
DISCOURAGED AS FIRES COULD QUICKLY SPREAD OUT OF CONTROL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A HEAT ADVISORY IS IN EFFECT FOR A LARGE PART OF ARKANSAS ON THURSDAY
DUE TO THE CONTINUED HOT TEMPERATURES AND ELEVATED HUMIDITY.
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 105 TO NEAR 110
DEGREES.
ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE AT TIMES
DUE TO SOME UPPER LEVEL WEATHER SYSTEMS THAT WILL MOVE ACROSS
ARKANSAS. OVERALL RAIN AMOUNTS AND COVERAGE WILL REMAIN LOW. ALSO
THE THREAT OF ANY STRONG TO SEVERE STORMS WILL REMAIN ISOLATED AND
BE VERY LOW.
THE WILDFIRE DANGER IS EXPECTED TO REMAIN HIGH TO EXTREME FOR THE
NEXT SEVERAL DAYS DUE TO THE ONGOING DROUGHT AND CONTINUED HOT
TEMPERATURES. ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
OVER THE NEXT SEVERAL DAYS...WITH NO WIDESPREAD RAINFALL EXPECTED IN
THE FORESEEABLE FUTURE TO BRING MUCH RELIEF.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.
59
In the hours before
Special weather statement, Aug 1, 3:11 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
411 PM CDT WED AUG 1 2012
ARZ003-012155-
BOONE AR-
411 PM CDT WED AUG 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BOONE COUNTY UNTIL
500 PM CDT...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF ROBERSON HOLLOW...OR 11 MILES
NORTHEAST OF GREEN FOREST...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
SELF... ROBERSON HOLLOW... RED BANK...
OMAHA... MYRTLE... CAPPS...
RIDGEWAY... BURLINGTON... BATAVIA...
ALPENA... WHITE MTN... TUCKER HOLLOW PARK...
SHAW LAKE DAM... RED BLUFF... PROSPERITY...
PINEY MTN... LICK BRANCH... KENNEDY MTN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3649 9293 3616 9326 3622 9331 3623 9330
3650 9330 3650 9329 3651 9304
TIME...MOT...LOC 2111Z 308DEG 13KT 3641 9324
227Special weather statement, Aug 1, 4:08 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
508 PM CDT WED AUG 1 2012
ARZ003-004-012-013-012255-
BOONE AR-MARION AR-NEWTON AR-SEARCY AR-
508 PM CDT WED AUG 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOONE...NORTHWESTERN
SEARCY...NORTHEASTERN NEWTON AND SOUTHWESTERN MARION COUNTIES UNTIL
600 PM CDT...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISON...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HARRISON... WESTERN GROVE... VALLEY SPRINGS...
SAINT JOE... POINT PETER... OLVEY...
DUGGER... CRAWFORD... CAPPS...
PINDALL... GAITHER... EVERTON...
BELLEFONTE... BATAVIA... WOOLUM REC AREA...
VERONA... TOMAHAWK... SULPHUR MTN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3607 9270 3591 9291 3622 9328 3635 9313
TIME...MOT...LOC 2208Z 312DEG 23KT 3623 9312
/56
Thunderstorm Wind, Boone
- When
- August 1, 4:10 PM CST
- Where
- Boone County, 1.57 mi N of Harrison
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 36.253, -93.121
Part of the metal roof was blown off a business, the roof was taken off a pawn shop, power poles were snapped, and power lines and business signs were blown down.
Thunderstorm Wind, Marion
- When
- August 1, 4:48 PM CST
- Where
- Marion County, 1.63 mi ESE of Bull Shoals
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- Law Enforcement
- Coordinates
- 36.370, -92.553
One boat dock was overturned onto another dock, and several additional boat docks were damaged. Dozens of boats were damaged or destroyed; some of the boats sank. Trees and power lines were blown down.
Thunderstorm Wind, Marion
- When
- August 1, 5:09 PM CST
- Where
- Marion County, Yellville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.230, -92.680
Several large trees were blown down, with one of the trees landing on a house.
Thunderstorm Wind, Fulton
- When
- August 1, 5:34 PM CST
- Where
- Fulton County, Viola
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.380, -91.980
Tin roofing was removed from several houses. Trees and power lines were blown down. Some power poles were snapped.
Thunderstorm Wind, Fulton
- When
- August 1, 5:36 PM CST
- Where
- Fulton County, 3.55 mi NW of Flint Springs
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 36.440, -91.970
In the Mt. Calm area, trees and power lines were blown down, two homes and two barns were damaged, and a tractor-trailer and a horse trailer were blown over.
Thunderstorm Wind, Fulton
- When
- August 1, 5:43 PM CST
- Where
- Fulton County, Salem
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $100,000
- Reported by
- Utility Company
- Coordinates
- 36.370, -91.820
Tin roofing was removed from several structures, especially on the west side of Salem. Numerous trees and power lines were blown down.
Thunderstorm Wind, Sharp
- When
- August 1, 6:17 PM CST
- Where
- Sharp County, 2.66 mi NW of King Mills
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 36.230, -91.550
Many trees were blown down, with some of the trees landing on houses and vehicles. Power lines and power poles were blown down.
Lightning, White
- When
- August 2, 4:15 AM CST
- Where
- White County, 1.69 mi NNW of Holly Spgs
- Deaths
- 0 direct, 1 indirect
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 35.371, -91.765
Lightning is believed to have started a house fire northeast of Albion. The house burned nearly to the ground. The sole resident, an 85 year-old woman, was killed.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, White | 2012-08-02 | 85 | Female | Permanent Home | Indirect |
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 1 to 31, 201241 injured · 34 events
- Excessive Heat in Arkansas, August 1 to 4, 20122 deaths · 4 events
- Drought in Iowa, August 1 to 31, 2012$312 million · 51 events
- Drought in Missouri, August 1 to 31, 2012$178 million · 34 events
- Heat in Arkansas, August 1 to 5, 20121 death · 45 events
- Flash Flooding in Utah, August 1, 20121 death · $50,000 · 5 events
- Drought in Kansas, August 1 to 31, 2012$47 million · 3 events
- Excessive Heat in Oklahoma, August 1 to 4, 201217 injured · 21 events
- Hail and Damaging Wind in Virginia, August 1, 2012$1.8 million · 1.75 in hail · 9 events
- Hail and Damaging Winds in South Carolina, August 1 to 2, 2012$1.3 million · 1.5 in hail · 15 events
- Drought in Nebraska, August 1 to 31, 2012$700,000 · 27 events
- Hail and Damaging Winds in Georgia, August 1, 2012$617,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388167, 388174, 388175, 388234, 388235, 388236, 388237, 388239.